Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Wichita, KS

June 8, 1998McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1998, 4:09 PM CDT for McPherson County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 4:09 PM CDT (21:09 UTC)
Expired
Jun 8, 1998, 5:10 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:30 PM CDTHail 1.75Moundridge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 713 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
713 m²/s²
0-3 km storm-relative helicity
1201 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 082109 RRA
SVRICT
KSC113-082210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 510 PM CDT
 
* AT 407 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NORTH OF
  LITTLE RIVER...OR 35 MILES EAST OF GREAT BEND...MOVING TO THE
  EAST AT 35 MILES AN HOUR.  ANOTHER SEVERE THUNDERSTORM WILL MOVE
  OVER SOUTHWEST MCPHERSON COUNTY TOWARD THE INMAN AREA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINDSBORG
  INMAN
  MOUNDRIDGE

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO* ADVANCED
WARNING.

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:53 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 8, 2:53 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT MON JUN 8 1998

...SHORT TERM...
IMPENDING SVR WEATHER THE SHORT TERM CONCERN.  TSTMS FIRING TO THE WEST
OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON.
LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA
AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET
INTERESTING SOON.  STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND
WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH
AREA IS EXTENDED EWD LATER THIS EVENING.  WL GENERALLY KEEP TEMPS AOA
GUID NUMBERS.

URBAN

...LONG TERM...
FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS
ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW
LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING
ACROSS THE CWA.  POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE
NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND
OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS
EJECT NEWRD.  TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT
TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE
MOST CONSISTENT OF LATE.  WILL ADD POPS TUES NIGHT ALL
SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED
POSTION OF FRONTAL ZONE.  WILL MAINTAIN TSRA CHANCES WED THROUGH THE
ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE.  MAX TEMPS HIGHLY
DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S
THROUGH THE PERIOD.

PETERSEN

FCSTID = 3
ICT   65  85  68  85 /  60  10  30  20
HUT   65  85  68  85 /  60  10  30  20
EWK   65  85  68  85 /  60  10  30  20
EQA   65  85  68  85 /  60  10  30  20
WLD   65  85  68  85 /  60  10  30  20
RSL   64  84  65  85 /  60  10  30  20
GBD   64  84  65  85 /  60  10  30  20
SLN   64  84  65  85 /  60  10  30  20
MPR   64  84  65  85 /  60  10  30  20
CFV   66  85  67  85 /  60  10  30  20
CNU   66$  85  67  85 /  60  10  30  20
K88   66  85  67  85 /  60  10  30  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 8, 10:57 AM CDT, 5 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1057 AM CDT MON JUN 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA
LABETTE     ELK         MONTGOMERY  WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO
MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR
REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER
LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH
TONIGHT.  THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER
CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT.  THE
THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME
SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

MRU
Special weather statement, Jun 8, 10:57 AM CDT, 5 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1057 AM CDT MON JUN 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

IN SOUTHEAST KANSAS:

ALLEN       GREENWOOD   NEOSHO      WILSON      CHAUTAUQUA
LABETTE     ELK         MONTGOMERY  WOODSON

SYNOPSIS:
AN AREA OF LOW PRESSURE LOCATED OVER WESTERN KANSAS IS EXPECTED TO
MOVE SLOWLY EASTWARD TODAY AND TONIGHT. MOIST AND UNSTABLE AIR
REMAINS OVER CENTRAL AND EASTERN KANSAS. IN ADDITION...AN UPPER
LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS THE REGION THROUGH
TONIGHT.  THUNDERSTORM DEVELOPMENT IS POSSIBLE ALMOST ANYWHERE OVER
CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND TONIGHT.  THE
THUNDERSTO0RMS WHICH DO DEVELOP WILL LIKELY BECOME
SEVERE...ESPECIALLY OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

MRU
Special weather statement, Jun 8, 3:53 PM CDT, 16 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:51 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
Jun 8, 3:10 PM CDTSevere Thunderstorm WarningICTHarper65 min
Jun 8, 3:26 PM CDTSevere Thunderstorm WarningICTEllsworth64 min
Jun 8, 3:42 PM CDTSevere Thunderstorm WarningICTLincoln48 min
Jun 8, 3:47 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 8, 3:48 PM CDTTornado WarningICTSumner62 min
Jun 8, 3:50 PM CDTTornado WarningICTLincoln40 min
Jun 8, 4:02 PM CDTSevere Thunderstorm WarningICTRice48 min
Jun 8, 4:40 PM CDTTornado WarningICTHarvey60 min
Jun 8, 4:41 PM CDTTornado WarningICTCowley64 min
Jun 8, 4:50 PM CDTSevere Thunderstorm WarningICTSumner60 min
Jun 8, 4:51 PM CDTSevere Thunderstorm WarningICTReno44 min
Jun 8, 5:05 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Jun 8, 5:11 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 8, 5:38 PM CDTTornado WarningICTHarvey62 min
Jun 8, 5:39 PM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 8, 5:44 PM CDTTornado WarningICTChautauqua, Elk61 min
Jun 8, 5:45 PM CDTTornado WarningICTCowley65 min
Jun 8, 6:20 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 8, 6:29 PM CDTTornado WarningICTChase61 min
Jun 8, 6:41 PM CDTTornado WarningICTElk49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.